Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Miami, FL

June 22, 2005Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 22, 2005, 3:44 PM EDT for Miami-Dade County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2005, 3:44 PM EDT (19:44 UTC)
Expired
Jun 22, 2005, 4:41 PM EDT
In force
57 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 35 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3131 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 221945
SVRMFL
FLC086-222045-
/O.NEW.KMFL.SV.W.0059.050622T1944Z-050622T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA

* UNTIL 445 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
  TURKEY PT...OR 11 MILES NORTH OF KEY LARGO...AND MOVING EAST AT 5
  MPH.

THE STORM IS SLOWLY MOVING EAST TOWARD U.S. HIGHWAY ONE AND CARD 
SOUND ROAD. HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING 
ROADWAYS INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN 
WATERS COVERING ROADWAYS.

LAT...LON 2533 8061 2516 8055 2520 8020 2546 8028

$$

CHRISTENSEN
2 follow-up statements
168 
WWUS52 KMFL 222002
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
359 PM EDT WED JUN 22 2005

FLC086-222045-
/O.CON.KMFL.SV.W.0059.000000T0000Z-050622T2045Z/
MIAMI-DADE FL-
359 PM EDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR SOUTH
CENTRAL MIAMI-DADE COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM...LOCATED 13 MILES SOUTHWEST OF 
TURKEY POINT...OR ABOUT 10 MILES NORTH OF KEY LARGO. THIS STORM WAS 
MOVING EAST AT 5 MPH...OVER U.S. HIGHWAY ONE...AND TOWARD CARD SOUND 
ROAD. HEAVY RAINFALL WILL ACCOMPANY THIS THUNDERSTORM. MOTORISTS 
ALONG U.S. HIGHWAY ONE AND CARD SOUND ROAD SHOULD CONTINUE TO USE 
EXTREME CAUTION. BLINDING DOWNPOURS AND SLICK ROADS ARE LIKELY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOMESTEAD PARK.

IN ADDITION TO HEAVY RAINFALL...SEVERE THUNDERSTORMS CAN PRODUCE 
DAMAGING WINDS IN EXCESS OF 60 MPH...DAMAGING HAIL...AND DEADLY 
LIGHTNING. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL 
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 2533 8061 2516 8055 2520 8020 2546 8028

$$
CHRISTENSEN
247 
WWUS52 KMFL 222041
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
436 PM EDT WED JUN 22 2005

FLC086-222046-
/O.CAN.KMFL.SV.W.0059.000000T0000Z-050622T2045Z/
MIAMI-DADE FL-
436 PM EDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MIAMI-DADE
COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS MOVED OUT OF THE AREA...THUS THE WARNING HAS BEEN 
CANCELLED. MOTORISTS SHOULD CONTINUE TO USE EXTREME CAUTION ALONG 
U.S. HIGHWAY ONE SOUTH OF FLORIDA CITY. UP TO TWO INCHES HAVE FALLEN 
IN THE PAST HOUR. EXPECT PONDING IN POORLY DRAINED AREAS ALONG THE 
ROAD. 

LAT...LON 2533 8061 2516 8055 2520 8020 2546 8028

$$
CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:19 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 2:19 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
219 PM EDT WED JUN 22 2005

.DISCUSSION...MAIN CONCERN WITH THIS FORECAST PACKAGE IS NOT MUCH
CONFIDENCE IN IT. MODELS ARE BASICALLY CLUELESS IN AT LEAST THE
FIRST PERIOD. BOTH GFS AND NAM SHOW A VORT MAX JUST W OF EYW BUT
CLEARLY THE CONVECTION IS WELL TO THE NORTH AND AT THE SAME TIME
WATER VAPOR IMAGERY HAS SHOWN THROUGH THE COURSE OF THE DAY
SHORTWAVE DIVING S AROUND BACK SIDE OF MAIN EASTERN U.S. TROF BUT
MODELS TOTALLY IGNORE IT. AT ANY RATE, TAKING COMBINATION OF
CURRENT CONDITIONS AND FORECAST POPS FOR THE FIRST PERIOD. CONVECTION
APPROACHING W CST IS MOVING E AND IT IS ONLY A NARROW BAND OF
HEAVY RAINFALL WITH LIGHT TO MODERATE BEHIND IT. THUS, THERE MAY
BE SOME LOCALIZED STREET FLOODING BUT NOTHING MORE SERIOUS SO WILL
NOT NEED TO REISSUE FFA. BEYOND THE FIRST PERIOD, HAVE JUST GONE WITH
PERSISTENCE AS MODELS CONTINUE TO TRY AND DRY US OUT AS SFC
BOUNDARY WEAKENS AND TROPICAL WAVE CURRENTLY IN THE EASTERN
CARIBBEAN APPROACHES S FLA. BUT AT THE SAME TIME, UPPER LOW
REMAINS FIRMLY IN PLACE OVER THE SE U.S./N FLA REGION AND THIS
WILL PROVIDE PLENTY OF INSTABILITY FOR CONTINUED THREAT FOR PM
CONVECTION. FLOW PATTERN TODAY IS SOUTHERLY AND THIS TREND TO
CONTINUE THROGH THE END OF THE WEEK SO HAVE LEFT HIGHEST POPS OVER
THE NORTHERN ZONES. OVER THE WEEKEND INTO EARLY NEXT WEEK, GFS HAS
THE AFOREMENTIONED WAVE SPLITTING WITH THE MAIN WAVE TRACKING W
INTO THE YUCATAN REGION WHILE THE NORTHERN EXTENT OF THE WAVE
SPLITS OFF AND REMAINS JUST TO OUR EAST. SO NO REAL INCREASE IN
MOISTURE BUT PWAT TO STAY AT JUST AOB 2 INCHES.

&&

.MARINE...WINDS WILL REMAIN AT 15 KT OR LESS THROUGH THE PERIOD.
BUT PLENTY OF CONVECTION FOR MARINERS TO BE CONCERNED ABOUT
PARTICULARLY IN THE AFTERNOON AND EVENINGS.

&&

.FIRE WEATHER...NO CONCERNS WITH WET WX CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  88  75  87 /  50  60  20  50
FORT LAUDERDALE  75  87  77  87 /  50  60  20  40
MIAMI            76  88  77  89 /  50  60  20  40
NAPLES           74  88  74  91 /  60  40  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 22, 9:56 AM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
956 AM EDT WED JUN 22 2005

FLZ063-066>075-231400-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
949 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...A FEW STRONG THUNDERSTORMS DURING THE AFTERNOON...

THUNDERSTORMS: THUNDERSTORMS WILL NUMEROUS OVER MUCH OF SOUTH
FLORIDA BY THE AFTERNOON. THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE FREQUENT LIGHTNING...SOME WIND GUSTS TO 35
MPH AND POSSIBLY SMALL HAIL.

WATERSPOUTS: CONDITIONS ARE FAVORABLE FOR WATERSPOUT DEVELOPMENT
AND THERE IS A MODERATE CHANCE OF WATERSPOUTS DEVELOPING OVER THE
COASTAL WATERS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jun 22, 10:21 AM EDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1021 AM EDT WED JUN 22 2005

FLZ072-221500-
BROWARD METROPOLITAN-
1021 AM EDT WED JUN 22 2005

...STRONG THUNDERSTORMS OVER BROWARD COUNTY THROUGH NOON...

A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHWEST SLOWLY ACROSS
MUCH OF CENTRAL AND NORTHERN BROWARD COUNTY THROUGH NOON.  THESE
STORMS WILL AFFECT MOST LOCATIONS FROM FORT LAUDERDALE WEST TO
WESTON AND NORTH TO POMPANO BEACH AND CORAL SPRINGS.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR
YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SIGNIFICANT WEATHER.
Special weather statement, Jun 22, 2:21 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT WED JUN 22 2005

FLZ069-070-075-222000-
EASTERN COLLIER-MAINLAND MONROE-WESTERN COLLIER-
221 PM EDT WED JUN 22 2005

...HEAVY SHOWERS AND THUNDERSTORMS APPROACHING THE WEST COAST...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE PROPAGATING EAST AROUND 10 TO
15 MPH ACROSS THE NEARSHORE WATERS OF COLLIER AND MAINLAND MONROE
COUNTIES. THIS ACTIVITY WILL GRADUALLY SPREAD INLAND THROUGH 4 PM.
IT WILL BE CAPABLE OF FREQUENT LIGHTNING...WIND GUSTS IN EXCESS OF 35
MPH...AND LOCALLY VERY HEAVY RAINFALL WITH RAINFALL RATES AS HIGH 2
TO 3 INCHES PER HOUR IN ISOLATED SPOTS. GIVEN THE RECENT RAINS...
THIS WILL LIKELY RESULT IN STREET FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. RESIDENTS ARE ADVISED TO REMAIN ON THE ALERT IN CASE
RAIN BEGINS TO TRAIN AND MOVE ON AND OFF ACROSS ANY GIVEN SAME AREA
COMPOUNDING THIS PROBLEM. IF THIS HAPPENS...URBAN FLOOD ADVISORIES
MIGHT BE ISSUED AS WE HEAD INTO THE LATE AFTERNOON HOURS.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR
YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SIGNIFICANT WEATHER.
Special weather statement, Jun 22, 3:23 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
323 PM EDT WED JUN 22 2005

FLZ074-222000-
DADE METROPOLITAN-
328 PM EDT WED JUN 22 2005

...STRONG THUNDERSTORM OVER SOUTHERN MIAMI-DADE COUNTY...

AT 320 PM...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR INDICATED
A STRONG THUNDERSTORM OVER THE SOUTHEASTERN EVERGLADES NATIONAL
PARK...MOVING EAST TOWARD U.S. HIGHWAY ONE AND THE CARD SOUND ROAD
SOUTH OF FLORIDA CITY.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES. HEAVY DOWNPOURS ARE ALSO POSSIBLE...LIMITING
VISIBILITY AND MAKING ROADS SLICK. MOTORISTS ARE URGED TO USE
CAUTION.

A WARNING WILL BE ISSUED IF THIS STORM CONTINUES TO STRENGTHEN.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR
YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SIGNIFICANT WEATHER.

CHRISTENSEN

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:40 AM EDTSpecial Marine WarningMFL65 min
Jun 22, 1:02 PM EDTSpecial Marine WarningMFL118 min
Jun 22, 1:36 PM EDTSevere Thunderstorm WarningMFLHendry, Palm Beach24 min
Jun 22, 2:50 PM EDTSevere Thunderstorm WarningMFLCollier59 min
Jun 22, 3:58 PM EDTSpecial Marine WarningMFL47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.